Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rational fibrations, minimal models, and fibrings of homogeneous spaces

Author: Stephen Halperin
Journal: Trans. Amer. Math. Soc. 244 (1978), 199-224
MSC: Primary 55F20
MathSciNet review: 0515558
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Sullivan's theory of minimal models is used to study a class of maps called rational fibrations, which contains most Serre fibrations.

It is shown that if the total space has finite rank and the fibre has finite dimensional cohomology, then both fibre and base have finite rank.

This is applied to prove that certain homogeneous spaces cannot be the total space of locally trivial bundles.

In addition two main theorems are proved which exhibit a close relation between the connecting homomorphism of the long exact homotopy sequence, and certain properties of the cohomology of fibre and base.

References [Enhancements On Off] (What's this?)

  • [1] C. Allday and S. Halperin, Lie group actions on spaces of finite rank, Quart. J. Math. Oxford Ser. (to appear). MR 0501046 (58:18510)
  • [2] A. Borel, Impossibilité de fibrer une sphère par un produit de sphères, C. R. Acad. Sci. Paris 231 (1950), 943-945. MR 0038656 (12:435g)
  • [3] H. Cartan, La transgression dans un groupe de Lie..., Colloque de Topologie (espaces fibrés), Masson, Paris, 1951, pp. 57-71. MR 0042427 (13:107f)
  • [4] -, Théories cohomologiques, Invent. Math. 35 (1976), 261-272. MR 0431137 (55:4139)
  • [5] P. Grivel, Suite spectrale et modele minimal d'une fibration, Thèse, Université de Genève, 1977.
  • [6] W. H. Greub et al., Connections, curvature and cohomology, Vol. III, Academic Press, New York, 1976. MR 0400275 (53:4110)
  • [7] S. Halperin, Finiteness in the minimal models of Sullivan, Trans. Amer. Math. Soc. 230 (1977), 173-199. MR 0461508 (57:1493)
  • [8] -, Lectures on minimal models, Publ. Internes de L'U.E.R. de Math. Pures de l'Université de Lille I, no. 111,1977.
  • [9] J.-L. Koszul, Sur un type d'algèbres différentielles..., Colloque de Topologie (espaces fibrés), Masson, Paris, 1951, pp. 73-81. MR 0042428 (13:109a)
  • [10] H. Shulman, Characteristic classes and foliations, Ph.D. Thesis, Univ. of California at Berkeley, 1972.
  • [11] E. H. Spanier and J. H. C. Whitehead, On fibre spaces in which the fibre is contractible, Comment Math. Helv. 29 (1955), 1-7. MR 0066646 (16:610f)
  • [12] D. Sullivan, Infinitesimal computations in topology, Inst. Hautes Etudes Sci. Publ. Math. 47 (1978), 269-331. MR 0646078 (58:31119)
  • [13] C. Watkiss, Cohomology of principal bundles in semisimplicial theory, Ph.D. Thesis, Univ. of Toronto, 1975.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55F20

Retrieve articles in all journals with MSC: 55F20

Additional Information

Keywords: Rational fibration, minimal model, connecting homomorphism, spaces of finite rank, homogeneous space
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society